Kansas, 2001Flash Flooding and Hail in Kansas, February 24, 2001
February 24, 2001 · NWS ICT · 4 events in 2 counties and zones
2 flash flood, 2 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 24, 3:20 AM CST, 7 hours 8 minutes earlier.
Area forecast discussion, Feb 24, 3:20 AM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CST SAT FEB 24 2001
FCST FOCUS ON SHORT TERM WITH THUNDERSTORMS/RAINFALL AMOUNTS THE
CONCERN THIS AM...THEN FOCUS ON ADDITIONAL AFTERNOON CONVECTION
POTENTIAL.
WILL LEAN HEAVILY ON A MESOETA DEPICTION OF FEATURES FOR THE NEXT 24
HOURS.
FIRST OFF...LOOKING AT SATELLITE...SUBTROPICAL PLUME WITH EMBEDDED
WAVE AND MORE WIDESPREAD PRECIP NOW DEPARTING SE KS WITH ADDITIONAL
UNFOCUSED WAA CONVECTION SCATTERED ABOUT. UNFORTUNATELY...THE PLUME
OF HIGH LEVEL MOISTURE WILL REMAIN ACROSS SE KS TO ENHANCE NEXT BOUT
OF STORMS LATER THIS MORNING. SPEAKING OF NEXT ROUND OF
STORMS...MORE ORGANIZED CONVECTION IS NOW BUILDING ACROSS TX
PANHANDLE AS FCST ALONG LEADING EDGE OF STEEPER 500-700MB LAPSE
RATES. THIS AREA IS MOVING NE AT 40-50KTS AND SHOULD REACH SOUTH
CENTRAL KS AND DEEPER 850 MOISTURE/THERMAL RIDGE AROUND SUNRISE.
AT THE SFC LOW CENTER NOW LAMAR COLORADO WITH GREATEST 3 HR FALLS
SUGGESTING A TRACK TOWARD GREAT BEND. THIS IS IN LINE WITH MESOETA/S
FCST. TRUE SFC WARM FRONT IS NOW LOCATED NEAR THE RED RIVER HOWEVER
DEWPOINTS IN THE LOW 50S ARE ALREADY SURGING NORTHWARD THROUGH
WESTERN OK. AS FOR THE UPPER JET...APPEARS TO BE ROUNDING THE BASE
OF TROUGH JUST SOUTH OF THE BORDER AT THE MOMENT.
FOR TODAY...FIRST OFF...WE WILL SEE ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS AS LEADING EDGE OF STEEPER LAPSE RATES ADVECTS OVER
THE INCREASINGLY MOIST 850 AXIS/THERMAL AXIS ACROSS SOUTH CENTRAL
KS. ALSO APPEARS THAT FORCING FROM A DEVELOPING 850 TROUGH/DIFFUSE
DRYLINE WILL ADD CONVERGENCE TO THIS AREA AS WILL THE STRENGTHENING
700/500MB JET AND DRY PUNCH. THIS AREA WILL LIKELY EVOLVE INTO A
LINEAR AXIS AS IS RACES NE THROUGH THE EASTERN HALF OF THE CWA
THROUGH MIDDAY. DIFFICULT TO GAUGE SEVERE THREAT EARLY THIS AM WITH
MAGNITUDE OF 700-500MB CAA THE KEY. UNABLE TO MANIPULATE LOCAL
SOUNDING DATA BUT GIVEN IMPRESSIVE/STRENGTHENING DYNAMICS THESE
STORMS WILL HAVE TO BE WATCHED CLOSELY FOR HAIL POTENTIAL...WIND
THREAT SHOULD BE MINIMAL GIVEN 1500-2000FT INVERSION THROUGH
SUNRISE. OTHER CONCERN IS WHAT TO DO WITH FLOOD THREAT ACROSS SE KS.
DESPITE THE FACT THAT NEXT ROUND OF STORMS WILL LIKELY BECOME MORE
OF A LINE AND MOVE QUICKLY...RECENT HEAVY RAINS HAVE MANY AREAS
ALREADY NEAR FFG VALUES/SATURATED. EXPECT ANOTHER .50-1" OF RAIN AND
WILL THEREFORE CONTINUE A WATCH THROUGH MIDDAY GIVEN SATURATED
CONDS. HAVE ALSO COORDINATED WITH TUL RFC AND LOOKS LIKE SEVERAL
RIVERS WILL BE RISING CLOSE TO FLOOD STAGE LATER TODAY. IN FACT...AS
I TYPE JUST LEARNED THE FALL RIVER AT FREDONIA WILL BE GOING ABOVE
FLOOD STAGE TODAY. THERE IS ALSO SOME CONCERN ABOUT THE COTTONWOOD
RIVER SO WILL INCLUDE CHASE COUNTY.
MESOSCALE FEATURES AND THEIR RESPONSE TO LARGER SCALE FORCING
WILL BECOME MORE INTERESTING BY THIS AFTERNOON. NEGATIVELY TILTED
UPPER TROUGH WILL EJECT ACROSS KS WITH 120KT JET STREAK TO TRAVERSE
OKLAHOMA LEAVING CWA IN AREA OF UPPER DIV. ACCORDINGLY... SFC LOW IS
PROGGED TO DEEPEN TO 990MB AS IT TRACKS TO JUST NORTH OF SLN BY 21Z.
MESOETA SUGGESTS THAT ALL BUT FAR NW COUNTIES WILL SEE GUSTY SOUTH
WINDS AND INCREASING BOUNDARY LAYER DEWPOINTS OF 50 TO 55F THROUGH
21Z. LOOKING FOR A LOW LEVEL FORCING MECHANISM TO FOCUS ANY
ADDITIONAL CONVECTION AND CANNOT FIND ANY DISCERNIBLE BOUNDARY AT
850MB BECAUSE ALL OF THE CWA WILL BE UNDER SW WINDS OF 40 KTS WITH
THE PROCESS OF DRY ADVECTION. CLOSER TO THE SFC...FCST OF
WINDS/DEWPOINTS WOULD SUGGEST A DIFFUSE DRYLINE WHICH COULD PROVIDE
WEAK CONVERGENCE ALONG THE SFC MOISTURE AXIS WHICH WOULD STRETCH
FROM MCPHERSON TO CNU. AT FIRST GLANCE...LOW LEVEL FORCING APPEARS
TOO WEAK TO FOCUS ORGANIZED CONVECTION HOWEVER STRONG CAA AT MID
LEVELS PRODUCES 1000-1500 CAPE WITH NO CAP EVEN WITH BOUNDARY LAYER
TEMPS IN THE MID 50S. THIS APPEARS ACHIEVABLE ALONE DUE TO MOISTURE
ADVECTION. THIS IS WORRISOME AND LATEST SPC HAS SE KS UPGRADED TO
MODERATE RISK. AT THIS TIME APPEARS THAT IF ANY ADDITIONAL AFTERNOON
CONVECTIVE WOULD BE WIDELY SCATTERED ALONG AND EAST OF 135. WILL OPT
TO WORD OCCASIONAL THUNDERSTORMS THIS MORNING...WITH SLIGHT CHCS
THIS AFT FOR SOUTH CENTRAL. WILL SIMPLY GO WITH A GENERAL OCCASIONAL
WORDING FOR SE KS...AND MENTION POSSIBILITY OF SEVERE.
TONIGHT...GRADIENT WIND TAKES OVER WITH WINDY CONDS ALL AREAS. SOME
BRIEF MIX TO SNOW PRECIP MAY OCCUR ACROSS CENTRAL KS BUT SHOULD LIFT
OUT QUICKLY. OTHERWISE...CLEARING TREND LOOKS GOOD.
QUIET AND SEASONABLE SUNDAY BEFORE CLOUDS INCREASE AHEAD OF AN
INTENSIFYING AND DIGGING EXTENSION OF THE POLAR VORTEX WHICH WILL
SEND A 1040MB HIGH SOUTHWARD TO INTERACT WITH MOISTURE SURGING
NORTHWARD COME TUES. ALL IN ALL THE EXTENDED LOOKS OKAY AND WILL NOT
MAKE ANY CHANGES ALTHOUGH TEMPS MAY NEED TO BE LOOKED AT COME TUES.
FCSTID = 11
ICT 60 34 50 34 / 90 5 0 0
HUT 61 34 50 34 / 90 5 0 0
EWK 60 34 50 34 / 90 5 0 0
EQA 61 37 50 33 / 90 5 0 0
WLD 61 37 50 33 / 90 5 0 0
RSL 54 28 46 30 / 80 30 0 0
GBD 55 28 48 30 / 80 30 0 0
SLN 58 30 47 30 / 90 40 0 0
MPR 58 30 48 30 / 90 30 0 0
CFV 61 37 51 33 / 90 5 0 0
CNU 61 37 51 33 / 90 5 0 0
K88 61 37 51 33 / 90 5 0 0
.ICT...FLOOD WATCH TODAY F OR ZONES
KSZ053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, Feb 24, 6:05 AM CST, 4 hours 23 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-241800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
605 AM CST SAT FEB 24 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL BARTON LINCOLN
ELLSWORTH RICE SALINE
MCPHERSON MARION CHASE
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY
SOUTHEAST KANSAS...
ALLEN CHAUTAUQUA ELK
GREENWOOD LABETTE MONTGOMERY
NEOSHO WILSON WOODSON
THE SYNOPSIS:
A POTENT STORM SYSTEM MOVING OUT INTO THE CENTRAL PLAINS TODAY WILL
SPREAD SHOWERS AND THUNDERSTORMS TO CENTRAL AND SOUTHEAST KANSAS.
SOME OF THESE STORMS WILL HAVE THE CAPABILITY TO REACH SEVERE
LIMITS...MAINLY OVER SOUTHEAST KANSAS THIS AFTERNOON. THE MAIN
THREAT FROM THESE STORMS WILL BE HAIL AND STRONG WINDS.
IN ADDITION...SOME OF THESE STORMS MAY PRODUCE VERY HEAVY RAIN.
THIS COULD CAUSE SOME MINOR FLOODING OF SMALL CREEKS AND
STREAMS...AS WELL AS LOW-LYING AREAS.
SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHEAST KANSAS BY THIS
AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR
LATER STATEMENT S ON THE DEVELOPING WEATHER SITUATION.
MRUFlash Flood, Butler
- When
- February 24, 10:28 AM CST to 1:30 PM CST
- Where
- Butler County, 2 mi S of Andover
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Slow-moving showers and thunderstorms producing locally heavy rainfall of 2-3 inches caused flash flooding just south of Andover in extreme western Butler County resulting in the closure of SW 150th St and County line roads for just over 3 hours.
Flash Flood, Butler
- When
- February 24, 12:00 PM CST to 1:30 PM CST
- Where
- Butler County, Andover
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Slow-moving showers and thunderstorms caused flash flooding in and around Andover.
Hail, Sumner
- When
- February 24, 4:25 PM CST to 4:35 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.267, -97.400
Hail, Butler
- When
- February 24, 5:27 PM CST
- Where
- Butler County, Leon
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.683, -96.783
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, February 24, 20016 deaths · 73 injured · $31 million · F3 · 10 events
- Tornadoes in Mississippi, February 24, 2001$2.3 million · F3 · 3 events
- Tornado in Arkansas, February 24, 20011 death · 3 injured · F2 · 1 event
- Tornado in Arkansas, February 24, 2001F3 · 1 event
- Tornadoes in Mississippi, February 24, 2001$1.5 million · F2 · 2 events
- Tornadoes and Hail in Arkansas, February 24, 20012 injured · $216,000 · F2 · 11 events
- Damaging Winds in Texas, February 24, 20011 death · $12,000 · 2 events
- Tornado in Arkansas, February 24, 20018 injured · F2 · 1 event
- Flash Flood in Kansas, February 24, 20011 death · 1 event
- Lightning Strike in Illinois, February 24, 20011 death · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
- Tornado in Arkansas, February 24, 2001F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228287, 5228288, 5228290, 5228289.